Alerts

Attorney General Alert: Rutledge Warns of Fentanyl Pills Mistaken for Candy

LITTLE ROCK– Arkansas Attorney General Leslie Rutledge is warning the public about the increased prevalence of illegal fentanyl pills designed to look like well-known candy. As Halloween approaches, parents should be aware of these extremely dangerous drugs and be able to identify signs of a potential overdose.  

“Fentanyl is an extremely dangerous substance that drug cartels often smuggle into the United States with the intention of marketing the colorful pills to children and young adults,” said Attorney General Leslie Rutledge. “With the increased prevalence of this dangerous drug, parents should be vigilant this Halloween season in order to protect their children and loved ones.”

Fentanyl is a synthetic opioid, known to be 50 times more potent than heroin and 100 times more potent than morphine. The U.S. Drug Enforcement Administration (DEA) has seized brightly colored, “rainbow fentanyl” that looks like candy in 26 states. According to the DEA, drug cartels are smuggling the fentanyl across the southern border to target young children, including those in elementary and middle school. 

Very small amounts of fentanyl are extremely deadly. Even a small dose can be lethal enough to kill multiple individuals. Everyone should take strong precautions to ensure that children do not come into contact with products that may contain fentanyl. Parents should speak with their young children, and even teenagers, to educate them and provide age-appropriate guidance on the dangers of this look-a-like drug.

Signs of fentanyl overdose include, but are not limited to:

  1. Small, constricted pupils
  2. Falling asleep or losing consciousness
  3. Difficulties breathing
  4. Choking or gurgling sounds
  5. Limp body
  6. Cold or clammy skin
  7. Discolored skin (especially in lips and nails)

If you suspect your child has ingested fentanyl, call 911 immediately. Consider administering naloxone, if available. Arkansas Poison Control Hotline may be reached at (800) 222-1222. Consumers who encounter suspected fentanyl products should not touch the item and contact law enforcement immediately.